Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
163 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes dark stool while on Aspirin?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16701 Questions

default
Posted on Mon, 7 Nov 2016 in Peptic Ulcer
Question: I an currently on a low dose aspirin regimen. My stool turned very dark. I fear the drug may caused bleeding in my stomach. I have stopped taking aspirin as of yesterday. Will my condition start to improve ?
doctor
Answered by Dr. Michelle Gibson James 36 minutes later
Brief Answer:
yes, if related to medication, stopping would help

Detailed Answer:
Hi, thanks for using healthcare magic

As you stated, aspirin and similar medications can cause bleeding of the stomach which would cause dark stool.
The use of any supplements with iron or pepto bismol can also cause dark stool.

If you are using either of these, should also be stopped.

If it is related to a bleed from the aspirin, discontinuation would help the stomach to heal.
The use of reflux medications to prevent the acid in the stomach from causing further damage would also be helpful eg prilosec, prevacid, nexium

It would be best, if there is a bleed however, to see your doctor for an assessment because he or she may also want to do your complete blood count to make sure that it is normal.

Would also need to document your symptoms and possibly consult a gastroenterologist.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,  
Lab Tests

Recent questions on  Prevacid

doctor1 MD

I was diagnosed with a small ulcer when I was scoped in April. The doctor put me on prevacid for one month. The last two or three weeks off and on...

doctor1 MD

4 year old son has the following symptoms.: abdominal distention, diarrhea, and vomiting for 1 week. Vomiting sunsided and abdominal distention...

doctor1 MD

Sorry it s so long! I am 27 yo female, 5 8, 135lbs. I have been dealing with nausea and pain between my rib cage near my LES on a daily basis for...

doctor1 MD

My son is 9 years old, and he has an abdominal pain with headaches, high acid reflex with his chest hurting and throat burning (Prevacid 30mg twice...

doctor1 MD

I have a stinging sensation under my skin in the abdominal area from bottom of the rib cage basically all over the abdomen. Fluctuates during the...

doctor1 MD

Hi Doctor, My daughter has been treated off an on for reflux since birth. She had a terrible time with her bottle, would arch her back and scream....

doctor1 MD

My 17 year old daughter recently became sexually active. She's also gone through a lot of stress . She's been having intense stomach pain where she...